Worsening symptoms

After successfully reducing my preds from 15mg down to 3.5 mg since being diagnosed 26 months ago. I experienced a return of symptoms (about 6 weeks ago) I then increased the dose back to 4mg the last dose that i was stable on. All was ok for about 4 weeks then symptoms returned yet again.I then Increased the dose up to 5mg all has been ok for the last 2 weeks, but the symptoms seem to be back again . Should I increase the dose yet again ? by how much ?, & how long before I attempt to reduce again?. I have had blips in my reductions previously & have had to increase back to my previous stable dose, but nothing as erratic like just recently.

15 Replies

  • Hi JOHNONE28,

    Sorry to hear about your recent flare, it must be so devasting for you. I would suggest that although you have felt okay during the reductions, the inflammation has not been under control properly, and once you got to 3.5mg that was the straw that finally broke the camel's back. I think you need to go back up to 7mg maybe, and if okay at that then stay on that dosage for at least a month, or until you are painfree again.

    Then when you reduce do it slowly, either PMRPro's very slow method, or the one I suggest to notnice under her post "Advice on reducing Pred." I have used the very slow method since I got into single figures, and it really works! Also, if you haven't done so previously try reducing by 1/2mg at a time. By doing both those things, if you get a problem, which you shouldn't, you can rectify it easily, and I find I can keep the reduction rolling smoothly. I.e. when I finish one reduction plan I can go straight to the next one. It may sound long-winded, but it isn't really, and more importantly it reduces the chances of a flare, so is better for you - mentally as well as physically.

    Hope you soon get yourself back on track. DL

  • Johnone, your inflammation is obviously in need of a larger increase in the steroids to get it firmly under control again, and I echo DL's suggestion to return to at least 7 or even 7.5. Stubborn inflammation often needs a hike of around 5mg to get it properly under control, especially at the very low doses. I noticed returning symptoms at around 5mg but it was some years ago and, knowing no better at the time, I continued reducing 1mg monthly to 3mg on rheumy's plan, by which time the pain was really severe. Although I tried returning to 5mg, I needed an increase to 10mg before getting control over the returning symptoms.

    As for how long to remain at your increased dose before reducing again, as DL has said, you will probably need at least a month provided the symptoms improve. As you are someone who I believe had raised blood test markers at diagnosis, then do ask for repeat blood tests which you will be able to use as a guide along with your symptoms when reducing. Have you not had repeat tests during the last 6 weeks of returning symptoms?

  • All been said - many doctors recommend adding 5mg to the dose you failed to get the flare under control properly and then reduce back to just above that dose. But at this stage you need to stay on each dose for at least a month, probably longer, to be sure you are fine where you now are. But it sounds as if you have found your lowest dose that manages the symptoms - probably 4 or 5 mg. I was fine at 4mg for months, 3.5 had quickly shown to be inadequate, but have gone back to 5mg and feel much better than I have for some weeks. The residual inflammation can take a long time to get to a stage where it is enough to cause symptoms.

  • Hi Johnone28

    I am also having problems with reduction although I am still 10mg and have been for about 3 months and still having really bad morning can't get going till about noon, I thought staying on 10mg would stabilise my inflammation but for the last three weeks the same every morning, particularly my hands and fingers, also worse when sitting down my legs ache, does anyone recommend increasing yet again, I don't think I will every get to single figures at this rate, also been told my GP that I can't use my my steroid cream for the psoriasis as that maybe making my inflaming worse ! Wil it every end........

  • You have psoriasis and PMR symptoms that resist reduction? Is it definitely PMR? One exclusion diagnosis is psoriatric arthritis. Are you just under your GP or also under a rheumatologist?

  • Hi Daisyharper! I agree w/PMRpro. I think that is an important possibility (PsA), that should be looked into by your/a rheumy. (You might want to do some research into it on your own, too, to see if your sx's, past lab results, etc. 'line up' - or overlap- w/those of PsA, & to what degree). The medical-mgmt./treatment of it is probably much different, & (*if* applicable, in your case), could have a major effect on your symptoms & pain, once proper treatment has been established. It never hurts to ask ?'s...they *are* human, after all! Good luck, & let us know if you find out anything new!

  • Thank you I will dodo my own research as my GP is not moving me forward .

  • Thanks but no I have never been anywhere other than my My GP she thiught it was PMR after my first visit last September , and I have been on Predict very since Starteting on 20mg and have. Never got been able to reduce since then, psoriasis really o proved at first but has got worse over the last couple of months, thank you so much for your reply, I will investigate arthritis psoriasis I myself I think

  • Here's a link you might find helpful/interesting:


    As you'll see, treatment of psoriatric arthritis is different and includes other drugs - which work better than pred.

  • Thank you I will look into it, as always very grateful for your help and advice

  • Hi Pmr Pro

    Have had a look at symptoms of PA, and I have no joint pain, only aches in areas do you still think it could be PA and. Or PMR, I know I shouldn't be asking you and I will see my GP! Only saw her 2 days ago and she sits to carry on with 10mg and of cousprse another blood test...I have been referred back to the skin soecialast though! For more sun bed treatment which I have had twice before and it co p,eyed

    Y cleared the psoriasis

  • I can't say I had "joint pain" - tendonitis yes - but the rheumy I saw was really quite keen on the concept of PsA. He was desperate to get me to admit I'd had psoriasis at some point. Every one presents slightly differently - and that is actually the primary problem with all the autoimmune disorders, the textbooks can only cover what are perceived to be the most common presentations. GCA presents with headache they are convinced - actually fewer than half first consultations are because of headache. That's a lot of people without headache.

    However - from what I have seen/heard over the last 6 years you are a patient I would encourage to try methotrexate or another DMARD if a rheumy offered it. And believe me - that is saying something! But that can only come from a rheumy, a GP can't initiate that.

    When do you take your pred? How early in the morning? Have you tried taking it very early and staying in bed for another couple of hours until it starts to work? It takes at least 1 1/2 to 2 hours to peak in the blood and start to work - if you aren't taking it until 9am with breakfast it WILL take you to midday to feel better, the amount of inflammation it has to deal with is much more than if you can manage to take it at before about 6am.

  • Thanks good advice I don't take pred until 8ish so over the next couple of weeks I will put my alarm on and take earlier

  • I think you will find that gives you a better start to the day. I take a version of pred that works early in the morning - and apart from my natural "I don't want to get up" feeling I have no pain or discomfort in the mornings at all!

  • Thank you all for your replies I take note of what has been said & manage my symptoms accordingly many thanks to all

You may also like...